Alert archive / New York / Flood Watches in 2011

Flood Watch 1, NWS Binghamton, NY

February 18, 2011Steuben County, New York

NWS Binghamton, NY issued this flood watch at Feb 18, 2011, 5:20 PM EST for Steuben County, New York. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2011, 5:20 PM EST (22:20 UTC)
Expired
Feb 19, 2011, 5:42 AM EST
In force
12 hr
Issued by
NWS Binghamton, NY
Flood severity
None

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flood watch went out at Feb 18, 3:50 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 18, 3:50 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EST FRI FEB 18 2011

.SYNOPSIS...
INCREASING WINDS AND THE REDEVELOPMENT OF LAKE EFFECT SNOW SHOWERS
WILL OCCUR TONIGHT AFTER A WEATHER DISTURBANCE PASSES TO OUR NORTH
AND EAST. SNOW SHOWERS WILL CONTINUE THROUGH MUCH OF THE DAY ON
SATURDAY BEFORE SNOW TAPPERS OFF SATURDAY NIGHT AS HIGH PRESSURE
ARRIVES FROM THE WEST. A POTENTIALLY DANGEROUS WINTER WEATHER
SITUATION WILL THEN BE IN STORE FOR THE REGION SUNDAY NIGHT AND
EARLY MONDAY AS A STORM SYSTEM MOVES JUST SOUTH OF OUR AREA. THE
POTENTIAL EXISTS FOR SIGNIFICANT ICING ACROSS PORTIONS OF THE TWIN
TIERS AND THE REMAINDER OF NORTHEASTERN PENNSYLVANIA.

&&

.NEAR TERM /THROUGH SATURDAY/...
MAIN FORECAST ISSUES DURING THE NEAR TERM WILL BE DEVELOPING LAKE
EFFECT SNOWS AND STRONG NORTHWEST WINDS FOLLOWING THE PASSAGE OF A
SECONDARY TROUGH/FRONT LATER TONIGHT. FIRST THINGS FIRST HOWEVER
WITH LATEST VIS SATELLITE TRENDS SHOWING THE FIRST OF TWO COLD
FRONTS CURRENTLY WORKING EAST THROUGH THE CWA. THAT
SAID...UPSTREAM OBS FROM AS FAR AWAY AS EASTERN MI SHOW TEMPS IN
THE UPPER 40S TO LOWER 50S. MEANWHILE...CLOSEST WIND SHIFT TOWARDS
THE NORTHWEST IS CURRENTLY SEEN IN OBS ACROSS SOUTHWESTERN
ONTARIO AND THE UP OF MI WHERE SECONDARY FRONT APPEARS TO BE
LOCATED. IN ANY EVENT...NOT EXPECTING MUCH OF A SIGNIFICANT COOL DOWN
UNTIL AFTER THE SECONDARY BOUNDARY PASSES LATER THIS EVENING.
FOLLOWING ITS PASSAGE...WINDS WILL QUICKLY SHIFT TOWARDS THE
NORTHWEST AS COLD AIR ADVECTION INCREASES OVER THE AREA. H85 TEMPS
BY 12Z SAT MORNING QUICKLY APPROACH -20C WHICH COMBINED WITH LAKE
ONTARIO TEMPS STILL HOVERING AROUND +2-3C..WILL SUPPORT THE
GENERATION OF CONDITIONAL INSTABILITY AS THE OVERNIGHT HOURS
PROGRESS. QUICK LOOK AT NAM/GFS BUFR SOUNDINGS SHOW LAKE INDUCED
INVERSION HEIGHTS AT APPROXIMATELY 8 KFT OVERNIGHT WITH LAKE
INDUCED CAPES APPROACHING 400 J/KG WHICH WILL COMBINE WITH WELL
ALIGNED 290-300 FLOW. THIS WILL RESULT IN WIDESPREAD LAKE EFFECT
POTENTIAL INITIALLY ACROSS THE SOUTHERN TUG HILL EARLY ON...WITH AN
EVENTUAL SOUTHWARD SHIFT TOWARDS THE WESTERN MOHAWK VALLEY AND
EASTERN FINGER LAKES BY MORNING AS WINDS SHIFT TO A MORE 310-320
DIRECTION AFTER 12Z. FROM THAT POINT FORWARD...HIGH
CHC/CATEGORICAL POPS EXPECTED ACROSS THE LAKE ONTARIO PLAN AND
EASTERN FINGER LAKES REGION. MAIN CAVEAT PREVENTING THE ISSUANCE
OF AN ADVISORY IS THE EXPECTATIONS OF A LONG DURATION EVENT AS
SNOWS WILL LAST FOR LEAST A 24 HR PERIOD WHICH IS BEYOND CURRENT
12 HR ADVISORY THRESHOLDS. ADDITIONALLY...A WELL MIXED ATMOSPHERE
WILL ALLOW LAKE SNOWS TO BECOME MORE CELLULAR ON SAT WHICH WILL
LIKELY CURTAIL SIGNIFICANT SNOWFALL ACCUMS. BASED ON THE TIME
DURATION OF THE EVENT...5-7 INCHES WILL BE POSSIBLE ACROSS
PORTIONS ON ONONDAGA...ONEIDA...CORTLAND...AND CAYUGA COUNTIES
BEFORE LAKE SNOWS BEGIN TO END SAT NGT WITH THE APPROACH OF AN H85
RIDGE AXIS.

THE OTHER MAIN CONCERN DURING THE SHORT TERM REVOLVES AROUND
STRONG WIND SPEEDS AS A WOUND UP LOW PRESSURE CENTER PASSES TO
OUR NORTH LATER TONIGHT. CURRENT WINDS BEHIND THE FIRST FRONT ARE
GUSTING NEAR 30 KTS AREA WIDE. AFTER THE SECONDARY BOUNDARY
PASSES LATER THIS EVENING...WINDS WILL INCREASE FROM THE NORTHWEST
AS STRONG COLD AIR ADVECTION INCREASES. FORECAST MODEL DATA IN
GOOD AGREEMENT IN SHOWING THE MAX H85 JET CORE PASSING SOUTH OF
THE REGION OVERNIGHT. ADDITIONALLY...GFS/NAM 3/6-HR PRESSURE
TENDENCY FIELDS SHOW BEST PRESSURE RISES DISPLACED WELL NORTH OF
THE REGION TOWARDS SOUTHERN HUDSON BAY BY MORNING. WITH THIS BEING
THE CASE...AND WITH BUFR MOMENTUM WIND TRANSFER OUTPUT SHOWING
GUSTS SLIGHTLY SURPASSING 40 KTS...WILL ALLOW CURRENT WIND
ADVISORY TO RIDE AS IS FOR NOW. OVERNIGHT SHIFT WILL HAVE THE
OPPORTUNITY TO REASSESS THIS DECISION BASED ON UPSTREAM OBS AS THE
PRESSURE RISE COUPLET INCHES CLOSER TO THE AREA.

MUCH COOLER CONDITIONS EXPECTED AREA WIDE TOMORROW UNDER STRONG
COLD AIR ADVECTION. MOST PLACES WILL REMAIN IN THE MID TO UPPER
20S FOR DAYTIME HIGHS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
LAKE EFFECT SNOWS TO SLOWLY COME TO AN END SAT NGT/EARLY SUN AS
WEAK UPPER-LEVEL RIDGING BEGINS WORKING OVERHEAD. MUCH OF SUN WILL
REMAIN PRECIP FREE AS SFC HIGH PRESSURE PASSES OVER THE AREA.
TEMPS WILL STILL REMAIN COOL AS MUCH OF THE AREA REMAINS IN WEAK
NORTHWESTERLY LOW-LEVEL FLOW. MAIN STORY THROUGH THE SHORT TERM
BEGINS TO APPROACH BY LATE SUN AFTERNOON AS THE NEXT SFC LOW
EMANATING FROM SOUTHERN STREAM JETSTREAM ENERGY RAPIDLY BARRES
DOWN ON THE REGION DURING THE AFTERNOON HRS. THAT SAID...FORECAST
MODELS HAVE COME INTO BETTER AGREEMENT THIS AFTERNOON IN THEIR SFC
LOW TRACK WITH ALL NOW SUGGESTING THAT MAIN SFC LOW WILL MOVE
DIRECTLY THROUGH CENTRAL PA. AS THE LOW APPROACHES...A WARM FRONT
WILL LIFT JUST SOUTH OF THE FORECAST REGION WHICH COMBINED WITH
STRENGTHENING SOUTHERLY LOW-LEVEL FLOW...WILL RESULT IN STRONG
ISENTROPIC ASCENT AND INCREASED CHANCES FOR PRECIP BEGINNING SUN
NGT. FORECAST SOUNDINGS TAKEN FROM ACROSS THE REGION SUGGEST THIS
WILL BE A DIFFICULT SYSTEM TO CONTEND WITH AS STRONG WARM AIR
ADVECTION ALONG AND NORTH OF SFC LOW TRACK WILL RESULT IN THE
DEVELOPMENT OF A WELL ESTABLISHED WARM WEDGE ALOFT. THE NAM BUFR
SOUNDINGS ARE NOTABLY COOLER THAN THE GFS...HOWEVER RECENT
FORECAST EXPERIENCE SUGGESTS THAT MODELS CONSISTENTLY HAVE A
DIFFICULT TIME IN THEIR DEPICTION OF JUST HOW FAR NORTH WARM AIR
MOVES. IN RESPONSE TO THIS...HAVE GENERALLY FOLLOWED THE WARMER
GFS SOLUTION FOR THIS AFTERNOON/S FORECAST WITH REGARDS TO THIS
DEVELOPING WINTER WX SITUATION. THAT SAID...GFS BUFR SOUNDINGS AT
AVP SHOW WARM WEDGE TEMPS APPROACHING +5 C BY 9Z MON MORNING WITH
SFC TEMPS REMAINING AT OR BELOW 0C. WITH THIS BEING THE CASE...AND
THE FACT THAT THE EASTWARD PROPAGATING SFC LOW WILL HAVE ACCESS TO
HIGH AMOUNTS OF GULF AND ATLANTIC MOISTURE...A FAIRLY SIGNIFICANT
WINTER WX SITUATION MAY BE IN THE MAKING...WITH THE MAIN FORECAST
ISSUE BEING FZRA AND PL. OBVIOUSLY SFC LOW TRACK WILL HAVE A
MAJOR IMPACT ON EXPECTED P-TYPE AS A FURTHER SOUTHWARD TRACK WOULD
SUPPORT MOSTLY SNOW CWA WIDE. BASED ON THE CURRENT FORECAST SFC
LOW TRACK...IT LOOKS LIKE THE BEST ICING POTENTIAL WILL EXIST FROM
THE TWIN TIERS AND POINTS SOUTH. FURTHER NORTH...MOSTLY -SN WOULD
BE EXPECTED BASED ON COLDER TEMP PROFILES WHERE HIGH END ADVISORY
SNOWFALLS WILL BE POSSIBLE. FOR NOW HAVE ATTEMPTED TO SHOW THIS AS
BEST AS POSSIBLE IN THE WX GRIDS. DEFINITELY AN INTERESTING
SITUATION THAT WARRANTS WATCHING.

BY MON...SFC LOW WILL BE EXITING TO THE EAST WHICH WILL BE
FOLLOWED BY ANOTHER ROUND OF STRONG COLD AIR ADVECTION AND THE
REDEVELOPMENT OF LAKE EFFECT SNOW SHOWERS. HAVE ATTEMPTED TO SHOW
A NON-DIURNAL TEMP TREND AS TEMPS WILL LIKELY BE FALLING THROUGH
THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UL LOW WL BE EXITING NERN U.S. EARLY IN THE LONG TERM PD. COLD NW
FLOW WITH H8 TEMPS PROGGED TO FALL BLO -15C WL SET OFF LK EFFECT
SNOW SHOWERS ACRS UPSTATE NY. 12Z GUIDANCE INDICATES ADDN/L WV OF
LOPRES WL RIDE THRU THE MID-ATLANTIC AND BRING ANOTHER CHC FOR SNOW
TO THE SRN ZONES. BY TUE AFTN, ONLY LINGERING LK EFFECT SNOW SHOWERS
EXPECTED TO BE PRESENT DRG THE DAY TUE.

HIPRES BUILDS IN BY MID-WEEK WITH TEMPS REBOUNDING ABV FRZG. MODELS
DISAGREE ON DVLPMNT OF NEXT UPSTREAM SYSTEM AND TIMING OF NEXT ROUND
OF PCPN TO MV INTO THE REGION. GULF OF MEXICO OPENS UP LATE IN THE
PD WITH RAIN/SNOW SPREADING INTO THE AREA ON THURSDAY. H8 TEMPS WARM
TO NR/ABV FRZG DRG THE DAY. GFS DELAYS DVLPMNT OF THIS SYSTEM UNTIL
LATE IN THE WEEK WITH JUST A WEEK TROF PASSAGE DRG THIS TIMEFRAME.
HV FOLLOWED HPC GRIDS DUE TO UNCERTAINTY AND TO MESH WITH
SURROUNDING OFFICES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT MOVING THROUGH WESTERN NY AT THIS TIME RESULTING IN
INCREASING WINDS ACROSS TERMINALS REMAINDER OF THE AFTERNOON. WEST
WINDS FROM 10-15KTS WITH GUSTS OF 20-25KTS EXPECTED INTO THE
EVENING HOURS. WINDS INCREASE OUT OF THE WEST-NORTHWEST AFTER
DAYBREAK SATURDAY WITH SUSTAINED WINDS OF 23-28KTS. OCCASIONAL
GUSTS OF 35-40KTS EXPECTED DURING THE AFTERNOON. CANNOT RULE OUT
HIGHER GUSTS DURING THIS TIME.

CIGS HAVE SCATTERED OUT WITH FROPA AND EXPECT SCTD VFR CLDS RMNDR
OF THE AFTERNOON AND EVENING HOURS. COLD AIR MOVING IN FROM THE
NORTHWEST WILL SPREAD MVFR CIGS AND LIGHT SNOW SHOWERS INTO THE
REGION AFTER 06Z TONIGHT. LAKE EFFECT SNOW WILL SPREAD INTO
KSYR/KRME BETWEEN 08Z AND 12Z WITH IFR VSBYS MOVING IN AND
BECOMING PREDOMINANT AFTER 12Z IN SNOW AND BLSN.

ACROSS REMAINING NY TERMINALS, MVFR EXPECTED THROUGH 14Z WITH
OCCASIONAL IFR BETWEEN 14Z-18Z IN SNOW AND BLOWING SNOW. ONLY A
FEW FLURRIES OR UNRESTRICTED SNOW SHOWERS AT KAVP.

OUTLOOK...

SATURDAY EVENING...MVFR NORTHERN TERMINALS WITH CHC IFR IN LAKE
EFFECT SNOW. VFR AVP AND POSSIBLY ELM.

SATURDAY OVERNIGHT AND SUNDAY...VFR BECOMING MVFR/IFR SUN NIGHT WITH
CHANCE SN/MIXED PCPN.

MONDAY...MVFR/IFR. CHANCE MIXED PCPN BECOMING SNOW BY AFTERNOON.

TUESDAY/TUE NIGHT...VFR, POSSIBLY MVFR ACROSS UPSTATE NY TERMINALS.

WEDNESDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 10 PM THIS EVENING TO 11 PM EST SATURDAY
     FOR PAZ038>040-043-044-047-048-072.
NY...WIND ADVISORY FROM 10 PM THIS EVENING TO 11 PM EST SATURDAY
     FOR NYZ009-015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...CMG
NEAR TERM...CMG
SHORT TERM...CMG
LONG TERM...PN
AVIATION...PN
Hazardous weather outlook, Feb 18, 3:35 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EST FRI FEB 18 2011

NYZ009-017-018-036-037-044>046-192045-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-
335 PM EST FRI FEB 18 2011

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SNOW SHOWERS WILL BRING SEVERAL INCHES OF FRESH SNOW TO MUCH OF
THE AREA LATE FRIDAY NIGHT SATURDAY.

A STORM SYSTEM WILL BRING A MIX OF PRECIPITATION TO THE AREA
SUNDAY NIGHT INTO MONDAY. ALTHOUGH DETAILS ARE HARD TO PIN DOWN
THIS FAR OUT...THE POTENTIAL EXISTS FOR LIGHT ICING AND
ACCUMULATING SNOWS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-016-022>025-055>057-062-PAZ038>040-043-044-047-048-072-192045-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
335 PM EST FRI FEB 18 2011

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STORM SYSTEM WILL BRING A MIX OF PRECIPITATION TO THE AREA
SUNDAY NIGHT INTO MONDAY. ALTHOUGH DETAILS ARE HARD TO PIN DOWN
THIS FAR OUT...THE POTENTIAL EXISTS FOR MODERATE ICING AND
ACCUMULATING SNOWS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:45 AM ESTWind AdvisoryBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more19 hr
Feb 18, 5:40 PM ESTRiver Flood WarningBGMSteuben67 min

Nearby

Flood Watches in New York, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.